Alert archive / Kansas / Flash Flood Warnings in 1999

Flash Flood Warning 7, NWS Dodge City, KS

June 30, 1999Pawnee County, Kansas

NWS Dodge City, KS issued this flash flood warning at Jun 30, 1999, 1:18 PM CDT for Pawnee County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 1999, 1:18 PM CDT (18:18 UTC)
Expired
Jun 30, 1999, 2:20 PM CDT
In force
62 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Pawnee County, KS

The radar

The Dodge City radar (KDDC), 79 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.3 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1999-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1999-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
-49 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 301817
FFWDDC
KSC145-301920-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
118 PM CDT WED JUN 30 1999

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 220 PM CDT

* AT 110 PM... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAIN 2 MILES NORTHWEST OF ASH VALLEY
  ...MOVING SONUTHEAST AT 25 MPH.

  THIS STORM HAS HAD A HISTORY OF PRODUCING UP TO 2 INCHES OF
  RAINFALL IN 15 MINUTES.
*

DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN
AUTOMOBILES.

POAGE/MCCAMMON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 3:06 AM CDT, 10 hours 12 minutes earlier.

Area forecast discussion, Jun 30, 3:06 AM CDT, 10 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
306 AM CDT WED JUN 30 1999

FORECAST QUANDRY FOR TODAY IS HIGH TEMPS AND HOW FAST STRATUS/FOG
BURNS OFF IN UPSLOPE FLOW. THEN POPS LATE TAFTN/TONIGHT WITH ANOTHER
SHRTWV AND CHANCE FOR ELEVATED SEVERE.

STRATUS DVLP BEHIND EXITING MCS IN WRN OK UNDER ERLY/SERLY UPSLOPE
FLOW OF HIGH TDS. MOIST AXIS IN MID 70S POKING AHD OF MCS IN WRN OK
AND 60S INTO ERN COLORADO. NGM WAY OUT TO LUNCH IN PUSHING WARM
FRONT THRU CWA TDY WHILE ETA/AVN KEEP US NORTH OF WARM FRONT IN
COOLER REGIME AND UPSLOPE. PREFER COOLER FCST WITH CURRENT
INDICATIONS OF BAROCLINIC ZONE BEING PUSHED FARTHER INTO OK. WITH
UPSLOPE CONT TDY THIS SHLD TRAP A COOL AND SATURATED BNDRY LAYER
BELOW INVERSION. WE SHLD BE CLOUDY FOR MOST OF THE MORNING AND
BREAK OUT SOME BY MID AFTERNOON WITH BEST CHANCES OF SUN IN FAR SW
CORNER WHERE WARM FRONT WILL TRY TO MAKE IT AND UPSLOPE NOT AS
DEEP. WITH LOTS OF CLOUDS TDY THE COOLER FAN GUID IS PREFERRED.
WILL ALSO KEEP GOING DRY FCST TDY WITH SINKING MOTION IN BACK OF
MCS AND LACK OF ANY SHRTWV. AGREE WITH SPC THOUGHTS OF CONVECTION
HOLDING BACK UNTIL EVENING OR LATE AFTN. MAY NEED A SMALL POP IN
FAR WEST TO COVER.

FOR TNGT ELEVATED SEVERE AGAIN PROBABLE ALONG AND NORTH OF WARM
FRONT WITH THE HIGHEST THREAT ALONG SOUTHERN TIER CWA. ALSO WINDS
STAY UPSLOPE WITH HIGH MSTR CONTENT SO STRATUS AND AREAS OF FOG
LIKELY TO REDEVELOP. WILL GO WITH CURRENT FCST OF 20 TO 30 POPS.

THEN ON THURSDAY ANOTHER VORT LOBE GOES ACROSS IN AM AND WILL NEED
A 30 POP FOR MAINLY MORNING CONVECTION. AGAIN PREFER ETA/AVN SFC
FEATURES WITH CONT OF UPSLOPE BNDRY LAYER FLOW. H5 HEIGHTS RISE
A LITTLE ALLOWING UPSLOPE TO BECOME MORE SHALLOW. THIS SHLD ALLOW
FOR MORE SUNSHINE THAN TDY WITH TEMPS INTO MID 80S. AROUND 90 TO
95 IN FAR SW.

THEN ON THURSDAY NIGHT THE WARM FRONT FINALLY MOVES THRU CWA AS
HIEGHT RISE AND H5 FLOW BECOMES SWRLY. AND ON FRIDAY H85 TEMPS
FCST BY AVN TO BE IN THE LOW TO MID 30S CELSIUS. THIS WOULD YIELD
SFC TEMPS WILL ABOVE 100. DO NOT THINK IT WILL BE THAT WARM
BECAUSE AVN TENDS TO BE A LITTLE AGRESSIVE AT WARMING H85 TEMPS
HOWEVER MANY AREAS MAY APPROACH THE CENTURY MARK ESPECIALLY IN
THE WEST WITH DRIER AIR. STILL MAY BE A TSTM BUBBLE UP IN THE
HEAT WITH THE BEST MSTR IN THE EAST.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 080/065 085/066 100 133
GCK 080/065 085/065 100 133
EHA 088/065 094/065 105 -32
LBL 083/066 087/066 101 132
HYS 080/064 083/065 098 133
P28 083/069 087/070 100 133

.DDC...NONE.

KRUSE

In the hours before

Special weather statement, Jun 30, 9:45 AM CDT, 3 hours 33 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-010600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
945 AM CDT WED JUN 30 1999

...SPOTTER ACTIVATION IS POSSIBLE FOR LATE THIS MORNING AND AGAIN
LATE THIS AFTERNOON INTO TONIGHT...

SPOTTER ACTIVATION MAY BE REQUIRED ALONG AND NORTH OF A HAYS TO
GARDEN CITY TO ELKHART LINE AFTER 10 AM...AND OVER MOST OF THE AREA
FROM LATE AFTERNOON INTO TONIGHT.

THUNDERSTORMS OVER NORTHWESTERN KANSAS AND EAST CENTRAL COLORADO
CONTINUE TO MOVE SOUTHEAST THIS MORNING. AS THE THUNDERSTORMS MOVE
SOUTHEAST...THEY WILL BE CAPABLE OF PRODUCING LARGE HAIL AND HIGH WINDS.

LATER THIS AFTERNOON...ANOTHER ROUND OF THUNDERSTORMS WILL BE
POSSIBLE OVER THE WESTERN HIGH PLAINS. THE MAIN THREATS FROM THESE
THUNDERSTORMS WILL BE HIGH WINDS...LARGE HAIL...AND A FEW TORNADOES.

DEEP MOIST UPSLOPE FLOW WILL CONTRIBUTE TO THUNDERSTORM FORMATION
THROUGHOUT THE DAY. WITH ATMOSPHERIC DISTURBANCES HELPING TO
MAINTAIN THUNDERSTORMS TODAY INTO TONIGHT...THE THREAT FOR SEVERE
WEATHER WILL PERSIST THROUGHOUT TODAY AND TONIGHT.

BECAUSE OF STRONG DIRECTIONAL SHEAR FROM THE GROUND TO MIDDLE LEVELS
OF THE ATMOSPHERE...A FEW TORNADOES ARE ALSO POSSIBLE FROM LATE
AFTERNOON INTO THE EARLY EVENING HOURS.

FOR ADDITIONAL WEATHER INFORMATION...YOU MAY VISIT OUR WEB SITE AT:
HTTP://WWW.DODGECITY.NET/NWS/

MCCAMMON
Special weather statement, Jun 30, 9:45 AM CDT, 3 hours 33 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-010600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
945 AM CDT WED JUN 30 1999

...SPOTTER ACTIVATION IS POSSIBLE FOR LATE THIS MORNING AND AGAIN
LATE THIS AFTERNOON INTO TONIGHT...

SPOTTER ACTIVATION MAY BE REQUIRED ALONG AND NORTH OF A HAYS TO
GARDEN CITY TO ELKHART LINE AFTER 10 AM...AND OVER MOST OF THE AREA
FROM LATE AFTERNOON INTO TONIGHT.

THUNDERSTORMS OVER NORTHWESTERN KANSAS AND EAST CENTRAL COLORADO
CONTINUE TO MOVE SOUTHEAST THIS MORNING. AS THE THUNDERSTORMS MOVE
SOUTHEAST...THEY WILL BE CAPABLE OF PRODUCING LARGE HAIL AND HIGH WINDS.

LATER THIS AFTERNOON...ANOTHER ROUND OF THUNDERSTORMS WILL BE
POSSIBLE OVER THE WESTERN HIGH PLAINS. THE MAIN THREATS FROM THESE
THUNDERSTORMS WILL BE HIGH WINDS...LARGE HAIL...AND A FEW TORNADOES.

DEEP MOIST UPSLOPE FLOW WILL CONTRIBUTE TO THUNDERSTORM FORMATION
THROUGHOUT THE DAY. WITH ATMOSPHERIC DISTURBANCES HELPING TO
MAINTAIN THUNDERSTORMS TODAY INTO TONIGHT...THE THREAT FOR SEVERE
WEATHER WILL PERSIST THROUGHOUT TODAY AND TONIGHT.

BECAUSE OF STRONG DIRECTIONAL SHEAR FROM THE GROUND TO MIDDLE LEVELS
OF THE ATMOSPHERE...A FEW TORNADOES ARE ALSO POSSIBLE FROM LATE
AFTERNOON INTO THE EARLY EVENING HOURS.

FOR ADDITIONAL WEATHER INFORMATION...YOU MAY VISIT OUR WEB SITE AT:
HTTP://WWW.DODGECITY.NET/NWS/

MCCAMMON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 8:39 PM CDTSevere Thunderstorm WarningDDCFord61 min
Jun 29, 8:46 PM CDTSevere Thunderstorm WarningDDCFinney, Gray59 min
Jun 29, 8:51 PM CDTSevere Thunderstorm WarningDDCHodgeman54 min
Jun 29, 9:50 PM CDTSevere Thunderstorm WarningDDCFord50 min
Jun 29, 10:00 PM CDTSevere Thunderstorm WarningDDCKiowa50 min
Jun 29, 11:15 PM CDTSevere Thunderstorm WarningDDCFinney45 min
Jun 29, 11:30 PM CDTSevere Thunderstorm WarningDDCGray50 min
Jun 30, 12:44 AM CDTSevere Thunderstorm WarningDDCStevens61 min
Jun 30, 1:13 AM CDTSevere Thunderstorm WarningDDCMeade47 min
Jun 30, 1:51 AM CDTSevere Thunderstorm WarningDDCBarber49 min
Jun 30, 12:18 PM CDTSevere Thunderstorm WarningDDCNess, Rush47 min
Jun 30, 1:28 PM CDTSevere Thunderstorm WarningDDCPawnee32 min
Jun 30, 1:46 PM CDTSevere Thunderstorm WarningDDCStafford64 min
Jun 30, 3:24 PM CDTTornado WarningDDCScott46 min
Jun 30, 4:03 PM CDTTornado WarningDDCKearny32 min
Jun 30, 4:12 PM CDTTornado WarningDDCFinney48 min
Jun 30, 4:50 PM CDTSevere Thunderstorm WarningDDCFinney45 min

Nearby

Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.